Georgia, 2015Rip Current in Georgia, September 27, 2015
September 27, 2015 · NWS CHS · 1 event in 1 county or zone
The combination of persistent and strong northeast winds, and elevated tides due to astronomical influences resulted in an enhanced risk of rip currents along the southeast Georgia coast.
- Deaths
- 3
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of persistent and strong northeast winds, and elevated tides due to astronomical influences resulted in an enhanced risk of rip currents along the southeast Georgia coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Sep 27, 3:02 PM EST, 1 hour 28 minutes earlier.
Area forecast discussion, Sep 27, 3:02 PM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
402 PM EDT SUN SEP 27 2015
.SYNOPSIS...
A WEDGE OF HIGH PRESSURE WILL PREVAIL INLAND THROUGH MONDAY. LOW
PRESSURE WILL THEN DEVELOP ACROSS THE NORTHERN GULF OF MEXICO ON
TUESDAY AND AFFECT THE AREA WEDNESDAY INTO THURSDAY. ANOTHER WEDGE
OF HIGH PRESSURE WILL THEN DEVELOP INLAND BY FRIDAY AND PERSIST
INTO THE WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
TONIGHT...THE PREVAILING PATTERN WILL CONSIST OF A WEDGE OF HIGH
PRESSURE INLAND AND A WEAK COASTAL TROUGH. THIS PATTERN COMBINED
WITH INCREASING MOISTURE WILL ALLOW PLENTIFUL CLOUDS TO INCREASE
THIS EVENING AND OVERNIGHT. DEEPER MOISTURE IS APPROACHING FROM
THE SOUTH IN THE FORM OF PWATS APPROACHING 2.25 INCHES OVERNIGHT.
THIS MOISTURE WILL COMBINE WITH INCREASING UPPER LEVEL DIFFLUENCE
AND WEAK 500 MB DISTURBANCES...LEADING TO AN INCREASED SHOWER
POTENTIAL AFTER MIDNIGHT. HELD OFF ON PUTTING FOG INTO THIS
FORECAST DUE TO SOME VARIABILITY IN THE MODELS. AREAS TO THE SOUTH
OF I-16 MAY BECOME FAVORABLE FOR DECENT FOG LATE. TEMPS WILL BE
SEVERAL DEGREES ABOVE NORMAL DUE TO THE CLOUD COVER.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
MONDAY AND MONDAY NIGHT...ALOFT THE PATTERN WILL FEATURE A LARGE
CLOSED LOW ALONG THE TEXAS COAST WITH A DEEP SOUTHERLY MOISTURE
FEED INTO IT HE REGION FROM THE CENTRAL/EASTERN GULF. AT THE
SURFACE...THE PERSISTENT CAD REGIME WILL REMAIN IN PLACE THOUGH
THE PARENT HIGH WILL SLIP FURTHER OUT OVER THE NORTH ATLANTIC. A
BROAD AREA OF LOW PRESSURE ACROSS THE GULF WILL SHIFT NORTHWARD
TOWARD THE BIG BEND OF FLORIDA THROUGH TUESDAY MORNING. POPS
REMAIN IN THE CHANCE RANGE...WITH THE MAIN INCREASE OCCURRING LATE
MONDAY NIGHT AS THE DEEP MOISTURE FEED SURGES NORTHWARD. THERE
ISN/T A LOT OF AGREEMENT AMONG THE MODELS WITH REGARDS TO COVERAGE
FOR MONDAY AFTERNOON...AND THE WETTER SOLUTIONS SEEM TO BE PICKING
UP ON A SUBTLE COASTAL TROUGH ROTATING INLAND. WITH WIDESPREAD
CLOUD COVER...TEMPERATURES WILL ONCE AGAIN BE LIMITED TO THE 80-82
DEGREE RANGE IN MOST AREAS. IF SOME SUN IS ABLE TO BREAK THROUGH
THERE COULD BE A RAPID WARMUP...BUT CONFIDENCE IN THIS OCCURRING
IS NOT HIGH. OVERNIGHT...POPS RISE INTO THE HIGH CHANCE RANGE
LATE...MAINLY ACROSS SOUTHEAST GEORGIA CLOSER TO THE ALTAMAHA
RIVER. HIGHER POPS MAY EVENTUALLY BE NEEDED...BUT WE WILL NEED TO
SEE HOW UPSTREAM PRECIPITATION EVOLVES. LOWS WILL BE MILD WITH A
LIMITED DIURNAL RANGE...EXPECT TEMPS TO ONLY FALL INTO THE LOW
70S.
TUESDAY THROUGH WEDNESDAY...THE DEEP SOUTHERLY MOISTURE FEED ON
THE EAST SIDE OF THE UPPER LOW WILL HELP TO INCREASE PWATS TO
NEARLY 2.5 INCHES ON SOME PROGS. ALSO...SOME EMBEDDED SHORTWAVE
ENERGY COULD PUSH THROUGH THE REGION AND THE POTENTIAL FOR
INCREASING COVERAGE OF SHOWERS AND ISOLATED THUNDERSTORMS WILL GO
UP. LIKELY POPS SPREAD IN FROM SOUTHWEST TO NORTHEAST THROUGH THE
OVERNIGHT. MUCH WILL BE DETERMINED BY THE EVENTUAL TRACK OF THE
GULF LOW...WHICH THE MODELS DIFFER ON. SOME TAKE THE LOW A BIT
FURTHER NORTH AND ACROSS THE FORECAST AREA...WHILE OTHERS ARE
FURTHER SOUTH AND OFF THE FLORIDA/GEORGIA COAST. BY
WEDNESDAY...HIGH PRESSURE WILL BUILD IN FROM THE NORTH AND PUSH A
BACKDOOR COLD FRONT INTO THE FORECAST AREA FROM THE NORTH.
CONVERGENCE ALONG THE FRONT WILL HELP TO DRIVE ANOTHER ROUND OF
SHOWERS AND THROUGH THE AFTERNOON/EVENING HOURS. OVERALL...THE
FORECAST STILL LOOKS QUITE UNSETTLED THROUGH THE MIDDLE OF THE
WEEK. WITH CLOUD COVER EXPECTED TO REMAIN IN PLACE...TEMPERATURES
WILL CONTINUE TO BE HELD IN CHECK AND IN THE 80- 82 DEGREE RANGE
FOR MOST AREAS.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
LOW PRESSURE WILL SHIFT FURTHER OFFSHORE ON THURSDAY WHILE A WEDGE
OF HIGH PRESSURE BUILDS INLAND...HELPING PRODUCE DRYER BUT CLOUDY
CONDITIONS OVER LAND. THE WEDGE SHOULD PERSIST INTO MUCH OF THE
WEEKEND...RESULTING IN A NORTHERLY FLOW AND COOLER TEMPS OVER MUCH
OF THE SOUTHEASTERN UNITED STATES. THE PRESSURE GRADIENT ALSO
APPEARS PARTICULARLY STRONG ALONG THE EASTERN EDGE OF THE WEDGE ON
THURSDAY AND FRIDAY...SUGGESTING THE POTENTIAL FOR SOME GUSTY WINDS.
OVERALL HIGH TEMPS SHOULD RANGE IN THE MID/UPPER 70S EACH DAY.
OVERNIGHT LOWS SHOULD RANGE IN THE LOW TO MID 60S...WITH SOME UPPER
50S POSSIBLE WELL INLAND.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
MVFR CIGS MAY LIFT TO VFR FOR A SHORT TIME BUT CURRENT SATELLITE
TRENDS INDICATE SCATTERING OUT WILL NOT BE VERY LIKELY...SO KEPT
MVFR CEILINGS IN THE TAFS.
TONIGHT...THE PREVAILING PATTERN WILL CONSIST OF A WEDGE OF HIGH
PRESSURE INLAND AND A WEAK COASTAL TROUGH. NE WINDS AND PLENTY OF
MOISTURE UNDER AN STRENGTHENING INVERSION ARE EXPECTED TO LOWER
CEILINGS TO NEAR IFR TONIGHT. ADDITIONALLY...SHOWERS MAY DEVELOP
LATE AROUND KCHS.
EXTENDED AVIATION OUTLOOK...EXTENDED PERIODS OF FLIGHT
RESTRICTIONS ARE EXPECTED THROUGHOUT MUCH OF THE WEEK...ESPECIALLY
WITH SHOWERS AND/OR THUNDERSTORMS THAT IMPACT THE TERMINALS AS LOW
PRESSURE SHIFTS SOUTH OF THE AREA TUESDAY AND WEDNESDAY...AND WITH
LOW CLOUDS THAT OCCUR WITHIN A WEDGE OF HIGH PRESSURE
STRENGTHENING INLAND.
&&
.MARINE...
TONIGHT...THE PREVAILING PATTERN WILL CONSIST OF A WEDGE OF HIGH
PRESSURE INLAND AND A WEAK COASTAL TROUGH. THE GRADIENT IS
EXPECTED TO WEAKEN THIS EVENING...ALLOWING NE WINDS TO EASE TO
AROUND 5 TO 10 KT. SEAS WILL RESPOND TO THE LOWER WINDS BY
SUBSIDING TO 2 TO 4 FT OVERNIGHT...MAINLY WITHIN 20 NM.
HOWEVER...STRONGER WINDS OFF THE NORTH CAROLINA COAST COMBINED
WITH A LONG FETCH SHOULD ALLOW SEAS OF 4 TO 5 FT TO PERSIST ACROSS
THE OUTER WATERS TONIGHT.
MONDAY THROUGH FRIDAY...THE PRESSURE GRADIENT WILL WEAKEN
STEADILY AND BECOME MORE UNDEFINED THROUGH WEDNESDAY AS HIGH
PRESSURE WEAKENS INLAND. THE PERSISTENT NORTHEAST FLOW WILL
PREVAIL EARLY...BUT THEN COULD EVEN BECOME SOUTHEASTERLY FOR A
TIME AS A WEAK AREA OF LOW PRESSURE TRACKS OVER/NEAR THE LOCAL
WATERS. WINDS WILL GENERALLY BE 10 KT OR LESS THROUGH MID
WEEK...THOUGH SEAS WILL REMAIN ELEVATED THANKS TO ONGOING MODEST
SWELL ENERGY. THEN WEDNESDAY NIGHT AND THURSDAY...HIGH PRESSURE
WILL BUILD IN AGAIN FROM THE NORTH AND PUSH A BACKDOOR COLD FRONT
THROUGH THE WATERS. THIS WILL BRING ANOTHER NORTH TO NORTHEASTERLY
SURGE THAT WILL CONTINUE THROUGH LATE WEEK. WINDS WILL LIKELY
INCREASE INTO THE 15-20 KT RANGE...WITH THE POTENTIAL FOR SMALL
CRAFT ADVISORY WINDS TO DEVELOP.
&&
.TIDES/COASTAL FLOODING...
HIGH TIDE THIS MORNING PEAKED AT 7.7 FT IN CHARLESTON HARBOR AND
9.6 FT IN FORT PULASKI. WITH THE EVENING ASTRONOMICAL HIGH TIDE
FORECAST TO BE ABOUT 0.1 FT HIGHER THAN THIS MORNING AND ANAMOLIES
STILL RUNNING 0.5 TO 1.0 FT ABOVE NORMAL THE PROJECTED TIDES WERE
APPROACHING 8 FT IN CHARLESTON. ISSUED A COASTAL FLOOD WATCH FOR
THIS REASON. THE EVENING SHIFT WILL NEED TO DECIDE WHETHER TO
ISSUE A WARNING OR AN ADVISORY. IT'S VERY BORDERLINE EITHER WAY.
EVEN IF WARNING CRITERIA IS MET...IT MAY JUST BARELY BE MET AND
PROBABLY FOR LESS THAN AN HOUR. THINGS ARE MORE CERTAIN FURTHER
SOUTH...AROUND FORT PULASKI...WHERE A COASTAL FLOOD ADVISORY WAS
ISSUED FOR THIS EVENING FOR MODERATE COASTAL FLOODING UP AND DOWN
THE COAST.
THE COMBO OF ASTRONOMICAL FACTORS ALONG WITH PERSISTENT NE WINDS
WILL MAINTAIN WELL ABOVE-NORMAL TIDE LEVELS THROUGH THE MIDDLE OF
THIS WEEK. TIDAL ANOMALIES OF 0.5 TO 1.0 FT ABOVE THE ALREADY-HIGH
TIDE TABLE PREDICTIONS WILL RESULT IN SHALLOW OR EVEN MODERATE
COASTAL FLOODING DURING BOTH THE MORNING AND EVENING HIGH TIDES
THROUGH THE MIDDLE OF THIS WEEK.
RIP CURRENTS...PERSISTENT NE WINDS...ELEVATED TIDES AND
ASTRONOMICAL INFLUENCES COULD LEAD TO AN ENHANCED RISK OF RIP
CURRENTS THROUGH EARLY THIS WEEK. THE ONGOING MODERATE RISK OF RIP
CURRENTS WILL CONTINUE THROUGH MONDAY.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...COASTAL FLOOD ADVISORY FROM 6 PM TO 11 PM EDT THIS EVENING FOR
GAZ117-119-139-141.
SC...COASTAL FLOOD WATCH FROM 6 PM TO 11 PM EDT THIS EVENING FOR
SCZ048>052.
MARINE...NONE.
&&
SYNOPSIS...
NEAR TERM...MS
SHORT TERM...BSH
LONG TERM...DPB
AVIATION...MS
MARINE...BSH/MS
TIDES/COASTAL FLOODING...Hazardous weather outlook, Sep 27, 11:35 AM EST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1235 PM EDT SUN SEP 27 2015
GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-281645-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-
1235 PM EDT SUN SEP 27 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
SCZ048>051-281645-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
1235 PM EDT SUN SEP 27 2015
...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...COASTAL FLOOD WATCH IN EFFECT FROM 6 PM TO 11 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RISK FOR RIP CURRENTS.
COASTAL FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
COASTAL FLOODING...ASTRONOMICAL FACTORS AND PERSISTENT NORTHEAST
WINDS WILL RESULT IN AN ENHANCED RISK OF MINOR TO PERHAPS MODERATE
SHALLOW SALT WATER FLOODING DURING THE HIGH TIDE CYCLE THROUGH MID
WEEK. COASTAL FLOOD ADVISORIES WILL LIKELY BE NEEDED.
RIP CURRENTS...PERSISTENT NORTHEAST WINDS COULD BRING AN ENHANCED
RISK OF RIP CURRENTS THROUGH MID WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
GAZ117-119-139-141-281645-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
1235 PM EDT SUN SEP 27 2015
...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 6 PM TO 11 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RISK FOR RIP CURRENTS.
COASTAL FLOOD ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
COASTAL FLOODING...ASTRONOMICAL FACTORS AND PERSISTENT NORTHEAST
WINDS WILL RESULT IN AN ENHANCED RISK OF MINOR TO PERHAPS MODERATE
SHALLOW SALT WATER FLOODING DURING THE HIGH TIDE CYCLE THROUGH MID
WEEK. COASTAL FLOOD ADVISORIES WILL LIKELY BE NEEDED.
RIP CURRENTS...PERSISTENT NORTHEAST WINDS COULD BRING AN ENHANCED
RISK OF RIP CURRENTS THROUGH MID WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
SCZ052-281645-
TIDAL BERKELEY-
1235 PM EDT SUN SEP 27 2015
...COASTAL FLOOD WATCH IN EFFECT FROM 6 PM TO 11 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
COASTAL FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
COASTAL FLOODING...ASTRONOMICAL FACTORS AND PERSISTENT NORTHEAST
WINDS WILL RESULT IN AN ENHANCED RISK OF MINOR TO PERHAPS MODERATE
SHALLOW SALT WATER FLOODING DURING THE HIGH TIDE CYCLE THROUGH
MID WEEK. COASTAL FLOOD ADVISORIES WILL LIKELY BE NEEDED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
AMZ330-350-352-354-374-281645-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
1235 PM EDT SUN SEP 27 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
Rip Current, Coastal Chatham
- When
- September 27, 4:30 PM EST to 5:00 PM EST
- Where
- Coastal Chatham forecast zone
- Deaths
- 3 direct, 0 indirect
- Injuries
- 2 direct, 0 indirect
- Reported by
- Emergency Manager
Chatham County Emergency Management reported that rip currents in the waters off of Tybee Island caused 3 fatalities and 2 injuries in a group of people during a religious celebration. First responders on the scene pulled 5 people out of the water and rushed 4 of them to Memorial University Medical Center. Two of those pulled from the water were pronounced dead at the hospital and crews searched area waters for a third person for 2 days following the event. This person was never found and was presumed deceased.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Winds in Alabama, September 27, 2015$204,000 · 52 kt wind · 3 events
- Flash Flood in Mississippi, September 27, 2015$100,000 · 1 event
- Flood in Alaska, September 27 to 30, 2015$30,000 · 1 event
- Coastal Flood in Maryland, September 27, 20152 events
- Waterspouts in Gulf of Mexico, September 27, 20152 events
- Marine Thunderstorm Wind in Gulf of Mexico, September 27, 20151 event
- Heavy Snow in Alaska, September 27, 20151 event
- Marine Thunderstorm Wind in Gulf of Mexico, September 27, 20151 event
- Coastal Flood in Georgia, September 27, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602563.